Kentucky, 2006

Hail in Kentucky, May 26, 2006

May 26, 2006 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 26, 9:51 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, May 26, 9:51 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1051 AM EDT FRI MAY 26 2006

.DISCUSSION...

14Z SFC ANALYSIS SHOWS THE SFC LOW PASSING BY DTW WITH A COLD FRONT
TRAILING THROUGH THE WESTERN OHIO VALLEY AND SOUTHWEST ALONG THE OHIO
RIVER. ON THE REGIONAL MOSAIC RADAR...INSTABILITY SHOWERS HAVE BROKEN
OUT THROUGH SOUTHERN OHIO...MUCH OF WEST VIRGINIA...AND ARE JUST
DEVELOPING OVER NORTHEAST KENTUCKY. EXPECT THESE TO INCREASE IN
COVERAGE DURING THE AFTERNOON WITH SOME THUNDER DEVELOPING.
HOWEVER...DO NOT ANTICIPATE THE CONVECTION BECOMING WIDESPREAD OR
ORGANIZED. THE CURRENT FORECAST HAS THIS WELL IN HAND. WITH SOME
CLOUD BREAKS FOR SUNSHINE LIKELY DURING THE AFTERNOON THE FORECAST
TEMPERATURES ALSO LOOK IN GOOD SHAPE. WILL ISSUE A QUICK UPDATE TO
CLEAN UP THE AFTERNOON WORDING AND MAKE MINOR TWEAKS IN THE GRIDS.

&&

.PREV DISCUSSION...
632 AM EDT FRI MAY 26 2006

MADE A QUICK EARLY MORNING UPDATE TO REFRESH FIRST PERIOD FORECAST
FOR LULL IN SHOWER AND THUNDERSTORM ACTIVITY. STILL EXPECT
CONVECTION TO REFIRE LATER THIS AFTERNOON. ALSO EXPECT THE SUN MAY
PEAK OUT FROM TIME TO TIME...BUT BULK OF DAY SHOULD SEE MOSTLY
CLOUDY SKIES. UPDATED ZONES ALREADY ISSUED...REST OF FCST PACKAGE TO
FOLLOW.

449 AM EDT FRI MAY 26 2006

REMNANTS OF SHOWER AND THUNDERSTORM ACTIVITY ARE SLOWLY DISSIPATING
THIS MORNING AFTER A VERY ACTIVE OVERNIGHT. SURFACE BOUNDARY IS
STILL TO OUR WEST. THIS BOUNDARY...ALONG WITH THE UPPER LEVEL TROUGH
AXIS WILL NOT PUSH THROUGH UNTIL LATER TODAY. SO EXPECTED ANOTHER
LULL IN PRECIP WITH SOME CLEARING LATER THIS MORNING. THEN EXPECT
AFTERNOON HEATING WILL CAUSE SHOWERS AND THUNDERSTORMS TO REFIRE
ALONG THE BOUNDARY AS IT CREEPS THROUGH THE AREA. EXPECT ANY RISK
FOR SEVERE WEATHER TO BE LIMITED...MORE TO OUR SOUTH IN THE TN
VALLEY WHERE BEST INSTABILITY AND DYNAMICS WILL BE.

MEGASTRONG UPPER LEVEL RIDGING WILL DEVELOP OVER THE EASTERN CONUS
OVER THE NEXT SEVERAL DAYS. FCST SOUNDINGS ARE SHOWING SOME WEAK
SUBSIDENCE TONIGHT. THIS COMBINED WITH GRADUAL CLEARING AND RECENT
PRECIPITATION SHOULD SET UP FAVORABLE CONDITIONS FOR FOG TO DEVELOP
LATE TONIGHT FOR PRETTY MUCH THE ENTIRE AREA. EXPECT AREAS OF FOG
MAY BE LIMITED TO THE VALLEY LOCATIONS SUNDAY MORNING WITH SLIGHTLY
DRIER AIR MIXING DOWN SATURDAY AFTERNOON. HOWEVER...MODEL GUIDANCE
IS ADVERTISING A REPEAT IN THE DEVELOPMENT OF FOG...EVEN ALONG THE
RIDGES. AND WITH FCST SOUNDINGS SHOWING EVEN STRONGER SUBSIDENCE
SATURDAY NIGHT INTO SUNDAY MORNING...DECIDED NOT SINGLE OUT THE
VALLEY AREAS AT THIS TIME.

DECENT SFC HIGH PRESSURE WILL HELP PUSH TODAYS SFC BOUNDARY JUST TO
OUR SOUTH OVER THE NEXT 24 HOURS. HOWEVER...THE NAM AND GFS
ADVERTISE A RATHER RAPID RETURN OF MOISTURE FROM THE SOUTH AS THE
SFC HIGH PRESSURE CENTER AND UPPER LEVEL RIDGE AXIS SHIFT QUICKLY
EASTWARD. THIS WILL SET THE STAGE FOR MAINLY DIURNALLY DRIVEN GARDEN
VARIETY SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE UPCOMING WORK
WEEK. CONSEQUENTLY WENT WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH AFTERNOON AND EVENING THROUGH THE BULK OF THE WEEK...WITH AN
INCREASING CHANCE OF POPS AS EACH DAY PASSES FROM MONDAY THROUGH
THURSDAY. ANOTHER FRONTAL BOUNDARY WILL TAKE AIM AT THE AREA LATE
THURSDAY NIGHT OR FRIDAY. WILL HAVE TO WAIT AND SEE IF THIS SYSTEM
IS STRONG ENOUGH TO USHER IN SOME DRYER...COOLER AIR FOR THE
FOLLOWING WEEKEND.

MOS GUIDANCE WAS IN GOOD AGREEMENT AND PREVIOUS SHIFTS MAX/MIN TEMPS
GRIDS LOOKED RIGHT ON TARGET. SO LITTLE IF ANY CHANGES CHANCES TO
THE ISC TEMPS GRIDS. ONLY CHANGE TO THE EXTENDED WAS TO ADJUST POPS
TO PUT A STRONGER EMPHASIZE ON EXPECTED DIURNALLY DRIVEN SHOWER
ACTIVITY.

300 AM EDT FRI MAY 25 2006

WILL LET REMAINDER OF THE WATCH COUNTIES EXPIRE AT 3 AM EDT. SEVERE
THREAT HAS DIMINISHED...AS THE STRONGEST STORMS HAVE PUSHED OUT OF
THE CWA. A FEW THUNDERSTORMS REMAIN...MAINLY SOUTH OF HIGHWAY 80.
MAIN FOCUS WILL BE ON HYDRO FOR THE NEXT FEW HOURS FOR THE
SOUTHWESTERN COUNTIES...AS A FEW CELLS CONTINUE TO TRAIN OVER THE
AREA. UPDATED FORECAST ALREADY SENT.

925 PM EDT THU MAY 25 2006

ANOTHER QUICK UPDATE TO THE ZONES TO ADJUST POPS AS LINE OF SHOWERS
AND THUNDERSTORMS HAS ENTERED THE BLUEGRASS COUNTIES. ALSO ADDED THE
SEVERE THUNDERSTORM WATCH. UPDATED ZONES ALREADY OUT.

706 PM EDT THU MAY 25 2006

JUST MADE A QUICK UPDATE TO UPDATE THE TIMING OF THE THUNDERSTORMS
AND ADD THE TORNADO WATCH TO THE FAR SOUTHWESTERN COUNTIES OF THE
CWA.

338 PM EDT THU MAY 25 2006

SHORT TERM...(TONIGHT THROUGH FRIDAY)

FRONTAL BOUNDARY DRAPED FROM SOUTHEAST WI DOWN THROUGH
CENTRAL MO WILL DROP SOUTHEAST ACROSS THE AREA BY TOMORROW AFTERNOON.
TONGUE OF VERY JUICY AIR HAS SET UP OUT AHEAD OF THE FRONT...WITH
CONVECTION STARTING TO POP ALONG THIS TONGUE OF MOISTURE AS WELL AS
THE FRONT...AS A VIGOROUS SHORT WAVE CYCLES IN FROM WESTERN IL. SO
FAR VERY UNEVENTFUL ACROSS EASTERN KENTUCKY...WITH ONLY LOW TOPPED
FORMING AT BEST AS DEPARTING OVERNIGHT CONVECTION HAS LEFT US IN AN
AREA OF SUBSIDENCE.

EXPECT THIS TO ALL CHANGE LATER THIS EVENING AS A SQUALL LINE WILL
PUSH ONCE AGAIN TO THE SOUTHEAST. BIG DIFFERENCE COMPARED TO LAST
NIGHT WILL BE A MUCH MORE FAVORABLE LOW LEVEL AIR MASS OVER EASTERN
KENTUCKY. STORMS WILL NOT BE SO QUICK TO WEAKEN. DAMAGING WINDS WILL
BE THE MAIN THREAT WITH SOME LARGE HAIL A POSSIBILITY WITH ANY
PARTICULARLY DEEP CORES AS WET BULBS ARE NEAR 11K.

THIS ROUND OF PRECIPITATION WILL EXIT THE AREA AROUND DAWN...BEFORE
THE TROUGH AXIS AND COLD FRONT MOVE THROUGH...BRINGING ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME
SEVERE WITH GOOD INSTABILITY IN PLACE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT.

LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)

LARGE SCALE RIDGING WILL TAKE PLACE ACROSS THE OH AND TN VALLEYS
BEGINNING FRIDAY NIGHT. ABOVE NORMAL TEMPERATURES WILL LAST
THROUGHOUT THE PERIOD...WITH DRY WEATHER PERSISTING THROUGH MONDAY
MORNING...BEFORE RIDGE BEGINS TO FLATTEN THROUGH THE REST OF THE
WORK WEEK AND MOISTURE GRADUALLY INCREASES. THINK THE LATEST GFS IS
A BIT TOO AGGRESSIVE WITH THE MOISTURE RETURN...SO HAVE CONTINUED
WITH DIURNALLY DRIVEN LOW CHANCE POPS FROM MONDAY THROUGH THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GREIF
Hazardous weather outlook, May 26, 4:41 AM EST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
541 AM EDT FRI MAY 26 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
541 AM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.

ALSO...FOG IS EXPECTED TO DEVELOP LATE TONIGHT. VISIBILITIES MAY DROP
BELOW ONE QUARTER OF A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FOG IS EXPECTED TO DEVELOP LATE SATURDAY NIGHT INTO SUNDAY MORNING.
VISIBILITIES MAY DROP BELOW ONE QUARTER OF A MILE AT TIMES.

THERE IS A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING...FROM
MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY

In the hours before

Special weather statement, May 26, 12:39 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EDT FRI MAY 26 2006

KYZ107-119-261845-
JOHNSON-MARTIN-
139 PM EDT FRI MAY 26 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 139 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF SANDY HOOK...OR OVER MOON...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR FLATGAP AROUND 145 PM EDT...KERZ AROUND 150
PM EDT...GALEN AROUND 155 PM EDT...BAKER AROUND 200 PM EDT...AND
WHITEHOUSE AROUND 205 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
POSSIBLY SMALL HAIL IN THESE AREAS.

GREIF
Special weather statement, May 26, 12:41 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
141 PM EDT FRI MAY 26 2006

KYZ050-059-060-108-261845-
MONTGOMERY-MENIFEE-POWELL-WOLFE-
141 PM EDT FRI MAY 26 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 141 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF WINCHESTER...OR 5 MILES NORTHWEST OF CRESSY...MOVING EAST AT 25
MPH.

THIS STORM WILL BE NEAR VIRDEN AROUND 150 PM EDT...POWELL VALLEY
AROUND 155 PM EDT...VAUGHNS MILL AROUND 200 PM EDT...BEAN AROUND 205
PM EDT...AND ROSSLYN AROUND 210 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO AN INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

GREIF
Special weather statement, May 26, 12:43 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
143 PM EDT FRI MAY 26 2006

KYZ112-114-261845-
BREATHITT-OWSLEY-
143 PM EDT FRI MAY 26 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 143 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
MCKEE...OR 3 MILES SOUTHEAST OF NEW ZION...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR SCOVILLE AROUND 150 PM EDT...EVERSOLE AROUND
155 PM EDT...COWCREEK AROUND 200 PM EDT...JETTS CREEK AROUND 205 PM
EDT...AND HOUSTON AROUND 210 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO AN INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

GREIF

The radar

The Jackson,KY radar (KJKL), 57 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Powell

When
May 26, 12:53 PM EST to 12:57 PM EST
Where
Powell County, Stanton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.850, -83.867

Dime to nickel size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505455.